Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Realizing rotation vectors for torus homeomorphisms


Author: John Franks
Journal: Trans. Amer. Math. Soc. 311 (1989), 107-115
MSC: Primary 58F22
DOI: https://doi.org/10.1090/S0002-9947-1989-0958891-1
MathSciNet review: 958891
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the rotation set $\rho (F)$ for a lift $F$ of a homeomorphism $f:{T^2} \to {T^2}$, which is homotopic to the identity. Our main result is that if a vector $v$ lies in the interior of $\rho (F)$ and has both coordinates rational, then there is a periodic point $x \in {T^2}$ with the property that \[ \frac {{{F^q}({x_0}) - {x_0}}}{q} = v\] where ${x_0} \in {R^2}$ is any lift of $x$ and $q$ is the least period of $x$.


References [Enhancements On Off] (What's this?)

  • Robert F. Brown, The Lefschetz fixed point theorem, Scott, Foresman and Co., Glenview, Ill.-London, 1971. MR 0283793
  • Morton Brown, A new proof of Brouwer’s lemma on translation arcs, Houston J. Math. 10 (1984), no. 1, 35–41. MR 736573
  • Charles Conley, Isolated invariant sets and the Morse index, CBMS Regional Conference Series in Mathematics, vol. 38, American Mathematical Society, Providence, R.I., 1978. MR 511133
  • Albert Fathi, An orbit closing proof of Brouwer’s lemma on translation arcs, Enseign. Math. (2) 33 (1987), no. 3-4, 315–322. MR 925994
  • John Franks, Recurrence and fixed points of surface homeomorphisms, Ergodic Theory Dynam. Systems 8$^*$ (1988), no. Charles Conley Memorial Issue, 99–107. MR 967632, DOI https://doi.org/10.1017/S0143385700009366
  • John Franks, A variation on the Poincaré-Birkhoff theorem, Hamiltonian dynamical systems (Boulder, CO, 1987) Contemp. Math., vol. 81, Amer. Math. Soc., Providence, RI, 1988, pp. 111–117. MR 986260, DOI https://doi.org/10.1090/conm/081/986260
  • Hugo Hadwiger and Hans Debrunner, Combinatorial geometry in the plane, Holt, Rinehart and Winston, New York, 1964. Translated by Victor Klee. With a new chapter and other additional material supplied by the translator. MR 0164279
  • R. MacKay and J. Llibre, Rotation vectors and entropy for homeomorphisms homotopic to the identity, preprint. M. Misiurewicz and K. Ziemian, Rotation sets of toral maps (to appear).
  • John C. Oxtoby, Diameters of arcs and the gerrymandering problem, Amer. Math. Monthly 84 (1977), no. 3, 155–162. MR 433333, DOI https://doi.org/10.2307/2319484

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F22

Retrieve articles in all journals with MSC: 58F22


Additional Information

Article copyright: © Copyright 1989 American Mathematical Society